Massachusetts, 2017

High Surf in Massachusetts, August 16, 2017

August 16, 2017 · NWS BOX · 1 event in 1 county or zone

Hurricane Gert moved north toward New England on August 14 and spread a high swell toward the region. Gert then turned toward the northeast on August 15 and then moved out to sea.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Hurricane Gert moved north toward New England on August 14 and spread a high swell toward the region. Gert then turned toward the northeast on August 15 and then moved out to sea. Heavy surf spread along the southern coast of Massachusetts by Wednesday morning August 16, then diminished Wednesday night.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 16, 6:02 AM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 16, 6:02 AM EST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
702 AM EDT Wed Aug 16 2017

.SYNOPSIS...
Dry weather will previal today and Thursday along with plenty
of sunshine. A weather system from the Plains will bring showers
and scattered thunder Friday and Saturday along with clouds and
humid air. High pressure returns with fair seasonable weather
Sunday through Tuesday. A drying trend likely follows for Sunday
into early next week along with seasonable temperatures.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

7 am update...

Fog at sunrise across much of Southern New England, but this
will burn off through mid morning. Otherwise expect fair skies
and lower humidity. No significant changes to the forecast.

Today...

Cold front will move offshore today as longwave trough axis moves
overhead. Some mid to upper level moisture will help filter in
clouds late this remaining into the afternoon, but otherwise a dry day
is in store. Breezy conditions behind the front as winds turn to
the NW. Gusts could reach between 15 to 20 MPH. Low confidence if a
sea breeze will develop today. Guidance suggests that the winds
slack off just enough to allow for the sea breeze to push onshore,
however, if winds are stronger than models projected, then sea breeze
will remain offshore.

Despite cold front moving through, and weak CAA, 850 mb temps will
still be near 12-14C. This combined with westerly downsloping will
help warm temps into the low to mid 80s.

BEACH Forecast:  We still expect areas of high surf along with a
high risk for rip currents along primarily south facing beaches
which are open to the ocean. This extends from Watch Hill all the
way across to the outer arm of Cape Cod and includes all Islands. A
building swell this morning, from Gert, will reach a 14 second
period and nearly 8 ft offshore. This will create a potentially life-
threatening situation due to high seas and rip currents. Will
maintain the current High Surf Advisory as it stands.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Tonight into Tomorrow... High confidence.

Upper level trough will push offshore tonight as mid-level ridge
builds into the region. At the surface, high pressure will begin to
slide eastward resulting in dry weather and light winds tonight.
High level cirrus could filter into the region, but still feel
clouds will be thin enough to allow for radiational cooling. This
will allow for temps to drop into the mid to low 50s. Metro regions
of PVD and BOS will stay a few degrees warmer into the low 60s.

A secondary front will push into the region early Thursday morning.
This is noticed as 850 mb dewpoint drops from 8C to -2C. This stout
dry air will keep Thursday quite dry and clouds at bay. Weak CAA
will keep temps a few degrees cooler than today but overall a
pleasant day will be in store for southern New England.

BEACH Forecast: While waves will begin to subside from GERT, may
need to watch for lingering swell which could result in moderate
risk of rip current. Nantucket and outer Cape would have the highest
potential if this did occur.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Big Picture...

Subtropical high remains in control across the Southern USA while a
general zonal flow continues across Canada and the Northern USA.
Multiple shortwaves move through New England in two periods: Friday
through Sunday and Tuesday night.

Model mass and thermal fields from the 00Z suite are in general
agreement through Monday. Differences in details emerge Monday and
Tuesday.

Details...

Thursday night to Saturday... Moderate confidence.

A group of shortwaves from the Great Lakes moves through during this
time, supporting a surface cold front that moves through early
Saturday. Zone of upper difluence moves over New England during
Friday afternoon through Saturday morning. Deep layer of moisture
arrives in Western CT during Friday morning, then reaches Eastern
Mass toward midday. Increasing PW values, reaching 2 inches for
Friday afternoon. Stability parameters are mixed, especially in
Friday. No CAPE on Friday, but values of 500-1000 J/Kg on Saturday.

Low level airmass will be equiv to an 850 mb temp of 8-10C,
supporting max sfc temps in the 70s Friday. Airmass warms several
degrees Saturday with support for max temps in the upper 70s to mid
80s.

Looks like showers with some potential for thunder especially on
Saturday. High dew points will contribute to areas of fog each
overnight/morning.

Sunday through Tuesday...

Moisture fields dry out Saturday evening/night, becoming dry through
the deep layer while hanging onto a layer of moisture based at 850
mb. High pressure builds later Sunday into Monday, moving offshore
Monday night and Tuesday.  This looks like a dry forecast most of
the period, but with increasing moisture at all levels late Tuesday
as another shortwave approaches.  This would support showers Tuesday
night.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Thursday/...

Today...High confidence. Fog will burn off within a few hours
after sunrise. Mainly VFR with NW winds. Gusts to around 15 kts
at times through the daylight hours.

Tonight and tomorrow...High confidence. VFR with light winds through
the period. Sea breezes along the coast.

KBOS Terminal...High confidence in TAF. Low confidence on sea
breeze development this afternoon.

KBDL Terminal...High confidence in TAF.

Outlook /Thursday Night through Sunday/...

Thursday night through Saturday... Moderate confidence.

VFR trending to MVFR/IFR in showers and scattered thunderstorms
Friday and Saturday. Areas of fog also possible early morning Friday
and early morning Saturday. Lowest conditions are expected Friday
night.

Sunday...IFR in morning fog/low clouds, then improving to VFR.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Thursday/...High confidence.

Building southerly swell today. Reaching as high as 7-9 ft in
the open ocean waters well south of Nantucket, meanwhile seas
could reach 5-7 ft in nearer to the shore as this long period
swell peaks toward the morning hours. Small Craft Advisories
will continue for all southern waters. These seas will gradually
subside tonight. Lingering swell on Thursday may keep seas from
falling as fast as guidance is suggesting so SCA may need to be
expanded.

Outlook /Thursday Night through Sunday/...

Thursday night-Friday...

Southerly winds less than 20 knots and seas 3 feet or less.
Increasing chance of showers west to east during Friday. Showers and
scattered thunderstorms Friday night.

Saturday...

Lingering showers and scattered thunderstorms Saturday. Seas build
to 6 feet on the outer waters, and possibly the exposed portions of
the southern waters. Southerly winds Saturday turn from the west
Saturday night. A Small Craft Advisory may be needed.

Sunday...

High pressure builds over the waters. Winds remain 20 knots or less,
and seas 4 feet or less. Leftover showers early, but these move off
to the east during the morning.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...High Surf Advisory until 8 PM EDT this evening for MAZ020-
     022>024.
RI...High Surf Advisory until 8 PM EDT this evening for RIZ006>008.
MARINE...Small Craft Advisory for hazardous seas until 8 PM EDT this
     evening for ANZ232>234.
     Small Craft Advisory for hazardous seas until 3 AM EDT
     Thursday for ANZ235-237.
     Small Craft Advisory for hazardous seas until 8 AM EDT
     Thursday for ANZ254>256.

&&

SYNOPSIS...WTB/Dunten
NEAR TERM...WTB/Dunten
SHORT TERM...Dunten
LONG TERM...WTB
AVIATION...WTB/Dunten
MARINE...WTB/Dunten
Hazardous weather outlook, Aug 16, 2:44 AM EST, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
344 AM EDT Wed Aug 16 2017

CTZ002>004-MAZ002>019-021-026-RIZ001>005-170745-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Plymouth MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
344 AM EDT Wed Aug 16 2017

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts and northern
Rhode Island.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ020-022>024-RIZ006>008-170745-
Southern Bristol MA-Barnstable MA-Dukes MA-Nantucket MA-
Washington RI-Newport RI-Block Island RI-
344 AM EDT Wed Aug 16 2017

...HIGH SURF ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 8 PM EDT
THIS EVENING...

This Hazardous Weather Outlook is for southeastern Massachusetts
and southern Rhode Island.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-170745-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
344 AM EDT Wed Aug 16 2017

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Aug 16, 3:12 AM EST, 4 hours 48 minutes before
Special Weather Statement
National Weather Service Taunton MA
412 AM EDT Wed Aug 16 2017

MAZ002-003-008>011-161200-
Western Franklin MA-Eastern Franklin MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Including the cities of Charlemont, Greenfield, Orange,
Chesterfield, Blandford, Amherst, Northampton, and Springfield
412 AM EDT Wed Aug 16 2017

...Patchy Dense Fog for the Morning Commute...

Patchy dense fog is developing across the Pioneer Valley resulting
in visibilities dropping below a half of a mile. Anticipate this
fog to linger into the first half of the morning commute before
mixing and approaching cold front will scatter it out.

Motorist are urged to use caution if traveling across western MA
as visibilities will be rapidly changing. If you are driving,
slow down, use your headlights, and leave plenty of distance ahead
of you.

Dunten

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high surf. Local standard time, as filed.

High Surf, Nantucket

When
August 16, 8:00 AM EST to 6:00 PM EST
Where
Nantucket forecast zone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
41.270, -70.022 (the zone’s center; the record gives no point)

A lifeguard rescuing a group of distressed swimmers outside of the lifeguarded area of Nobadeer Beach discovered a man floating face-down in the water late in the morning. The lifeguard and three off-duty lifeguards brought the 47-year-old man to shore and performed CPR until a Nantucket Fire Department ambulance arrived shortly after noon to transport the man to the hospital. The man was pronounced dead at the hospital.

Waves on the south shore of the island were estimated at twelve feet, with strong rip currents in place. The beach was double red-flagged to indicate that swimming was not allowed. A High Surf Advisory was in effect.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Surf, Nantucket2017-08-1647MaleIn WaterDirect

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2017Every state in 2017This day in weather historyWarnings in Massachusetts, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713498.